Hail, Moore
- When
- May 2, 12:55 PM CST
- Where
- Moore County, 0.69 mi N of Lynchburg
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.290, -86.380
Quarter size hail was reported at this location.
Strong to severe supercell thunderstorms developed during the early afternoon hours on May 2nd, 2005 ahead of a pre-frontal trough axis moving towards central Tennessee. A few of these storms produced large hail and damaging winds, especially near the Lynchburg and Decherd areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Strong to severe supercell thunderstorms developed during the early afternoon hours on May 2nd, 2005 ahead of a pre-frontal trough axis moving towards central Tennessee. A few of these storms produced large hail and damaging winds, especially near the Lynchburg and Decherd areas. By the mid to late afternoon hours, storms weakened as a severe line of thunderstorms continued to develop and push east across much of Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 2, 11:30 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 1230 PM CDT Fri May 2 2025 ...New AVIATION... .NEAR TERM... (Rest of Today and This Evening) Issued at 1038 AM CDT Fri May 2 2025 Bottom line up front: severe thunderstorms are forecast to mainly bring the potential for damaging wind gusts (60 mph or greater) and hail (an inch or greater) between 1-9PM today. A Severe Thunderstorm Watch has been issued for Lauderdale, Limestone, Colbert, Franklin (AL), and Lawrence counties in northwest Alabama as well as our three Tennessee counties (Lincoln, Franklin, and Moore) until 5PM. An upper level shortwave is shown to swing over the Tennessee Valley later this afternoon through tonight. Guidance indicates a 50-55 knot upper jet this afternoon decreasing to around 35 knots this evening. Additionally, a low level jet around 35 knots looks to be present this afternoon and into this evening as well. At the surface, a low pressure system over the ArkLaTex and cold front will gradually shift east/northeast through tonight. As for thermodynamics, temperatures are forecast to rise into the upper 70s to lower 80s this afternoon with dew points in the 60s. This, in addition to sufficient breaks in clouds, will lead to plentiful surface-based instability (model guidance shows values potentially reaching around 2800-3500 J/kg this afternoon). Bulk shear values range between 30-35 knots, definitely sufficient for thunderstorm and especially severe thunderstorm development. Low level lapse rates are also shown to be between 7.0-7.5 deg C/km this afternoon. Overall, anticipating a cluster of storms to move into the Tennessee Valley and progress over northwest with strong to severe storms over northwest Alabama between 1-3PM, north-central AL between 4-6PM, and over NE AL between 6-9PM. A few, isolated storms are possible later this morning ahead of the main cluster of storms forecast this afternoon/evening that are the reason for the Enhanced Risk (level 3 of 5) of severe weather outlooked by the Storm Prediction Center. This is evident by the ongoing activity to our west and northwest at present (we'll need to keep an eye on outflow boundaries from these). As for hazards, we have highest confidence in damaging wind gusts from storms this afternoon, with medium confidence in hail, and very low confidence in a tornado or two. Make sure to have multiple ways to receive warning information this afternoon and this evening! Furthermore, these storms will be efficient rainfall producers (PWAT values are between the 75th to 90th percentile when looking at BMX sounding climatology). Thus, these storms could produce a quick 1-2 inches of rain leading to flooding of urban and low-lying areas. Turn Around, Don't Drown if you encounter flooded roads! && .SHORT TERM... (Tonight through Sunday Night) Issued at 1142 AM CDT Fri May 2 2025 Showers and storms are slated to continue later tonight, with medium to high chances (50-80%) through the night. These are not expected to be severe at this time due to limited instability. Lows are then forecast to dip into the lower 60s late tonight into early Saturday as well. Another round/cluster of showers and storms is then anticipated Saturday morning through the late afternoon ahead of a surface cold front. Model guidance suggests between 500-1000 J/kg of instability and bulk shear between 25-35 knots; although, with this timing shifting earlier, this could limit the severe threat. If storms do become strong to severe, damaging wind gusts and hail would be the main threats. This coincides with a Marginal Risk (level 1 of 5) of severe weather from SPC for the entire local area. Current thinking regarding severe weather timing is 8AM-12PM for northwest Alabama, 10AM-2PM over north-central AL, and 12PM-5PM over NE AL. However, as was alluded to above, overall confidence in severe weather is low due to the earlier timing of the storm activity. If the timing shifts to be later (cold front slows down), confidence in severe weather will increase due to greater instability from daytime heating. Ultimately, make sure to stay weather aware and have multiple ways to receive warnings should one be issued for your area! The other concern will be nuisance flooding due to continuing showers on Saturday. Make sure to find an alternate route if you encounter flooded roads! Showers and storms are then slated to decrease Saturday evening, diminishing by late Saturday night. With surface high pressure building in behind the aforementioned cold front, most areas will remain dry through Sunday night. The only exception to this will be low chances (15-30%) of showers along and north of the Tennessee River Sunday afternoon. Otherwise, it will be much cooler! Highs are forecast to dip into the upper 60s to lower 70s Saturday afternoon with upper 60s to around 70 degrees by Sunday. Low temperatures will be cooler as well, dipping into the lower 50s Saturday night with mid to upper 40s Sunday night. && .LONG TERM... (Monday through Friday) Issued at 1142 AM CDT Fri May 2 2025 For the upcoming work week, an upper level low over the Ohio and Tennessee valleys will gradually shift to the northeast through midweek, with zonal flow and ripples of shortwaves moving over the Southeast through late week. Surface high pressure over the region will also be pushed northeast through midweek, with a low pressure system slated to develop and move over the ArkLaTex and ArkLaMiss by late week. With this pattern, rain chances return by Tuesday night and persist through late week with daily chances (30-60%) of showers and storms. High temperatures will also generally remain in the 70s with lows mainly in the 50s/60s. && .AVIATION... (18Z TAFS) Issued at 1230 PM CDT Fri May 2 2025 Showers and storms have entered northwest Alabama at issuance. Activity is slated to progress over north-central and northeastern Alabama through the afternoon, with lower VIS and CIGS in the heavier showers. Also, expect damaging winds and hail in severe storms. LLWS (from the southwest between 40-45 knots) will also be a concern through mid-evening. IFR CIGs are also forecast for both terminals by late tonight and will persist through Saturday morning. Medium to high chances (40-80%) of showers and storms will also continue through the remainder of the TAF period. While no severe storms are anticipated late tonight, there may be a few strong to severe storms Saturday morning through the early afternoon. Outside of storms, southwest winds today will gradually shift to be southerly tonight, then westerly by late Saturday morning with winds hovering between 5-10 knots through the period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...26 SHORT TERM....26 LONG TERM....26 AVIATION...26
Special Weather Statement
National Weather Service Huntsville AL
134 PM CDT Fri May 2 2025
TNZ076-096-097-021915-
Franklin TN-Moore TN-Lincoln TN-
134 PM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT MOORE...EASTERN LINCOLN AND
WESTERN FRANKLIN COUNTIES THROUGH 215 PM CDT...
At 134 PM CDT, Doppler radar was tracking a strong thunderstorm near
Huntland, or 11 miles south of Lynchburg, moving north at 25 mph.
HAZARD...Wind gusts in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexie Crossroads, Mulberry, Estill Springs, Harmony, Huntland,
Hurdlow, Lois, Lynchburg, Maxwell, and Booneville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
Middle Tennessee.
&&
LAT...LON 3540 8626 3539 8628 3538 8625 3537 8627
3534 8624 3535 8622 3533 8620 3536 8616
3534 8603 3532 8600 3501 8629 3507 8650
3534 8647 3532 8642 3535 8641 3536 8633
3541 8629
TIME...MOT...LOC 1834Z 198DEG 21KT 3511 8637
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KDWPreliminary Local Storm Report
National Weather Service Huntsville AL
143 PM CDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM Hail Vina 34.38N 88.06W
05/02/2025 M2.00 Inch Franklin AL Public
Report relayed via social media.
&&
12Preliminary Local Storm Report
National Weather Service Huntsville AL
144 PM CDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM Hail 8 S Town Creek 34.56N 87.42W
05/02/2025 M0.70 Inch Lawrence AL Emergency Mngr
&&
12Preliminary Local Storm Report
National Weather Service Huntsville AL
147 PM CDT Fri May 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM Tstm Wnd Dmg 5 NE Cherokee 34.81N 87.90W
05/02/2025 Lauderdale AL 911 Call Center
Tree down on Sunset Beach Road and County
Road 2.
&&
12Special Weather Statement
National Weather Service Huntsville AL
150 PM CDT Fri May 2 2025
TNZ076-096-021930-
Moore TN-Lincoln TN-
150 PM CDT Fri May 2 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL MOORE AND LINCOLN
COUNTIES THROUGH 230 PM CDT...
At 150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Lewisburg to 12 miles east
of Pulaski to 6 miles northwest of Ardmore. Movement was northeast at
30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mulberry, Fayetteville, Chestnut Ridge, Howell, Belleville, Dellrose,
Belleview, Mimosa, Booneville, and Cash Point.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
north central Alabama...and Middle Tennessee.
&&
LAT...LON 3506 8652 3499 8674 3499 8684 3526 8683
3525 8675 3531 8668 3533 8660 3537 8659
3535 8654 3536 8649 3533 8646 3532 8642
3535 8641 3536 8633 3538 8633 3538 8631
TIME...MOT...LOC 1850Z 238DEG 27KT 3533 8685 3518 8682 3503 8694
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
25Special Weather Statement
National Weather Service Huntsville AL
154 PM CDT Fri May 2 2025
ALZ004>007-021945-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
154 PM CDT Fri May 2 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...NORTHERN MORGAN AND SOUTHEASTERN LAWRENCE
COUNTIES THROUGH 245 PM CDT...
At 154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 7 miles east of Moulton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, French Mill, Trinity, Marshall Space Flight Center, Speake,
Mooresville, Basham, Wren, Decatur, and Priceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
north central and northwestern Alabama.
&&
LAT...LON 3434 8725 3451 8738 3492 8687 3456 8659
TIME...MOT...LOC 1854Z 238DEG 27KT 3451 8715
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
25The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 18:57 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported at this location.
Ping pong size hail was reported at this location.
A tree was reported down at Cobb Hollow road and Hurricane Creek road.
Several trees were reported down in the city of Decherd.
Several trees were reported down in the city of Winchester.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271558, 1271559, 1271562, 1271561, 1271560.